Gastroparesis is a disorder that affects the stomach. The condition can cause a range of unpleasant symptoms. This page explains the causes and treatment of gastroparesis.
What is gastroparesis?
Gastroparesis is a condition in which food stays in the stomach for longer than normal.
Usually, the muscles around your stomach contract and grind food into small pieces, then mix those small pieces with acids and enzymes so your food can start to be digested. Then the muscles contract and push food out of the stomach into the duodenum.
If you have gastroparesis, the muscles around your stomach don’t work properly. Food isn’t broken down in the stomach as much as normal, and it stays there for longer.
What causes gastroparesis?
It is not all that clear. It seems that in some people, the nerve to the muscles around your stomach, called the vagus nerve, isn’t working properly. For some people, the muscles themselves don’t work as well as they should.
You are more at risk of developing gastroparesis if you have diabetes, particularly if your blood glucose levels are not well controlled.
Other causes include:
- stomach surgery
- diseases such as Parkinson’s, multiple sclerosis, scleroderma, and amyloidosis
- certain medications, such as opioids (prescribed painkillers) and some antidepressants.
In some cases, there is no obvious reason for gastroparesis.
If you have gastroparesis, you probably feel that you just don’t digest your food properly, making you feel bloated and nauseous after a meal. Some people also:
If you think you might have gastroparesis, see your doctor.
To diagnose gastroparesis, your doctor will talk to you, examine you and arrange some blood tests.
Management of gastroparesis
Although gastroparesis cannot be cured, the symptoms can be relieved. You can ease symptoms by:
- eating fewer, smaller meals
- eating easy-to-digest foods
- taking medications to improve the muscles around the stomach contraction and control nausea.
Surgery is also available for people who don’t improve with changes to their diet and medication. Talk to your doctor.
Last reviewed: August 2016